Twitter Removes Its Ads With Autoplay Videos After Epilepsy Group Calls The Promos “Irresponsible”

Image courtesy of Tom Raftery

Twitter has pulled two ads promoting its new music service after an epilepsy organization complained that the auto-playing videos with brightly flashing colors could trigger seizures.

The ads promoting Twitter’s #DiscoverMusic campaign were posted via Vine, a service that loops short videos over and over again. The Vines had six seconds of flashing video, which is enough to trigger seizures in those with photosensitive epilepsy.

The spots were online for 18 hours before Twitter pulled them Friday morning. British charity Epilepsy Action first pointed out the ads’ potential to cause seizures, and called out the social network for being “irresponsible” in running them.

“Eighty seven people are diagnosed with epilepsy every day and that first seizure can often come out of nowhere,” Epilepsy Action’s deputy CEO Simon Wigglesworth told BBC. “For a huge corporation like Twitter to take that risk was irresponsible.”

Twitter’s International Communications director Rachel Bremer acknowledged the group’s concerns in a Tweet, and said that the company had removed the Vines.

If you are among those who don’t want to see videos autoplay on Twitter, you can change this in your account settings.

In the desktop version: Click on your photo in the upper right corner of the screen, and then select on “Settings.” The option to turn off autoplay videos can be unchecked in the Content section. Save changes when you’ve finished:

Twittersettings

In the mobile app: Click on the “Me” icon on the lower right corner of the home screen. Once you’re viewing your profile, click the gear icon at the top and select “Settings.” Under “Video autoplay,” you can choose whether to use mobile data and Wi-Fi to play videos, Wi-Fi only or never play videos automatically:

autoplay

About one in 26 people in the US will develop a seizure disorder, according to the Mayo Clinic, while noting that a single seizure doesn’t mean you have epilepsy.